Kansas, 2011

Tornado and Flooding in Kansas, May 19 to 20, 2011

May 19 to 20, 2011 · NWS GID · 10 events in 4 counties and zones

Following a short stretch of dry days centered around mid-month, an abrupt transition to a very wet and stormy 24-hour period commenced in North Central Kansas during the early morning hours of Thursday the 19th, followed by a separate, more significant event focused from the evening of the 19th into the early morning hours of the 20th. Although heavy rainfall and flooding was the main story, a…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
$500,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Following a short stretch of dry days centered around mid-month, an abrupt transition to a very wet and stormy 24-hour period commenced in North Central Kansas during the early morning hours of Thursday the 19th, followed by a separate, more significant event focused from the evening of the 19th into the early morning hours of the 20th. Although heavy rainfall and flooding was the main story, a brief EF0 tornado touched down on the edge of the Natoma city limits in Osborne County during the evening, with minor damage reported.

The initial wave of strong storms early on the 19th blossomed shortly after midnight CDT, lifting north across the six-county area before moving out or weakening by 5 AM CDT. These storms formed within a classic nocturnal low level jet axis, in an environment featuring up to around 1500 J/kg most-unstable CAPE. Locally brief, but heavy downpours were the main result of these storms, along with a lone report of penny size hail in Osborne.

Following a break in the action that lasted most of the day, the mid-afternoon through overnight hours featured more significant rounds of strong to severe storms, which formed along and just north of a well-defined east-west oriented surface warm front. By mid afternoon, the mesoscale environment along the warm front had become quite supportive of severe weather, featuring around 1500 J/kg mixed-layer CAPE, 50-60 knots of deep-layer vertical wind shear, and 0-1 kilometer low-level shear of 20-30 knots. The first round of afternoon and evening storms affected locations mainly along and east of Highway 281 during the 4 PM to 730 PM CDT time frame. Despite the favorable proximity of the warm front, no tornadoes occurred with this initial round of afternoon storms despite the presence of an organized supercell in southern Osborne County.

The second round of strong to severe storms affected the area primarily between 8 PM and 1 AM CDT, before finally starting to exit east out of Jewell and Mitchell Counties. Other than the brief tornado at Natoma, additional heavy rainfall was the primary impact during this time. By daylight on the 20th, 24-hour rainfall totals of 2-4 inches were common across Smith, Osborne, Jewell and Mitchell Counties. A few of the highest measured rainfall amounts included 4.17 inches in southern Mitchell County, and 3.33 inches in Smith Center. Extensive lowland and small creek flooding resulted from this soaking, along with river flooding on the North Fork Solomon at Portis, and White Rock Creek near Burr Oak. The gauge at Portis crested 5.37 feet above flood stage on the evening of the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 18, 11:17 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, May 18, 11:17 PM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1217 AM CDT THU MAY 19 2011

.AVIATION...06Z TAF. LOTS OF AVIATION CONCERNS DURING THE TAF
PERIOD. A LINE OF TSTMS HAS DEVELOPED IN NC KANSAS AND WITH AN
INCREASING LLVL JET TONIGHT...THE CONVECTION WILL SPREAD NORTH
INTO KGRI PRIOR TO DAYBREAK. WINDS WILL BE GUSTY FM AN EASTERLY
DIRECTION WITH GUSTS NEAR 25KTS EXPECTED STARTING OVERNIGHT AND
LASTING INTO THURSDAY. LIFR CIGS WILL WORK THEIR WAY NORTH IN
INCREASING LLVL MOISTURE AND WHEN TSTMS ARE NOT AROUND...AREAS OF
DRIZZLE LOOK PROMISING. VSBYS WILL BE REDUCED FM CONVECTION AND IN
FOG/DRIZZLE WITH IFR VSBYS FOR THE MOST PART. HAVE DROPPED THUNDER
MENTION FOR A FEW HOURS THURSDAY AFTN BUT BROUGHT THUNDER BACK IN
LATER IN THE EVENING WITH NEXT ROUND OF CONVECTION DEVELOPING.
STRONG TO SEVERE STORMS MAY DEVELOP TONIGHT WITH CHCS FOR SEVERE
WEATHER CONTINUING ON THURSDAY.

&&

.PREV DISCUSSION... /ISSUED 943 PM CDT WED MAY 18 2011/

UPDATE...PRIMARY UPDATE WAS TO DELAY THE ONSET OF PRECIPITATION
FOR MOST AREAS UNTIL AFTER MIDNIGHT. IN FACT...AREAS NORTH OF
INTERSTATE 80 MAY SEE LITTLE MORE THAN SPRINKLES UNTIL AROUND
DAYBREAK TOMORROW. THE LOW LEVEL JET SHOULD HELP TO FIRE
THUNDERSTORMS UP AFTER MIDNIGHT ACROSS NORTHERN KANSAS. THESE
THUNDERSTORMS WILL THEN TRACK NORTH INTO SOUTHERN NEBRASKA BUT MAY
NOT REACH OUR NORTHERN MOST ZONES LIKE GENOA AND ORD UNTIL AFTER
DAYBREAK OR POSSIBLY EVEN MID MORNING.

ELEVATED INSTABILITY WILL INCREASE OVERNIGHT ACROSS KANSAS. THERE
IS STILL THE POTENTIAL FOR A FEW MARGINALLY SEVERE THUNDERSTORMS
DURING THE PRE DAWN HOURS PRIMARILY OVER KANSAS WITH MUCAPE VALUES
AS HIGH AS 1000 TO 1500 J/KG. MUCAPE VALUES WILL FALL OFF
QUICKLY FURTHER NORTH OVER NEBRASKA...TO LESS THAN 500 J/KG FOR
AREAS NORTH OF I-80 PRIOR TO DAWN.

PREV DISCUSSION... /ISSUED 347 PM CDT WED MAY 18 2011/

SHORT TERM...TONIGHT THROUGH 12Z FRIDAY.  THE MAIN CONCERNS OVER
THE NEXT COUPLE OF DAYS WILL BE THE CHANCE OF RAIN...ALONG WITH
SEVERE WEATHER POSSIBILITIES.  KUEX WSR-88D THIS AFTERNOON CONTINUES
TO SHOW A FEW SHOWERS MOVING ACROSS FAR NORTHERN PARTS OF THE
FORECAST AREA...WITH POSSIBLY A LITTLE BIT OF DRIZZLE IN THE SOUTH
AND WEST.  MID AFTERNOON MSAS SURFACE ANALYSIS PLACED A RIDGE ACROSS
THE MID AND UPPER MISSISSIPPI RIVER VALLEY AREA...WHILE A TROUGH WAS
LOCATED FROM NORTHERN TEXAS INTO PARTS OF SOUTHERN COLORADO.

FOR TONIGHT INTO EARLY THURSDAY MORNING...ISENTROPIC LIFT IS AGAIN
EXPECTED TO INCREASE AND SPREAD ACROSS THE FORECAST AREA FROM
SOUTHWEST TO NORTHEAST.  THIS WILL BRING MORE RAIN CHANCES TO THE
REGION...WITH THE MORE ORGANIZED AREA OF PRECIPITATION EXPECTED
OVERNIGHT AS THE ISENTROPIC LIFT IS MAXIMIZED.  THE LOW LEVEL JET
WILL ALSO INCREASE THIS EVENING...AND BY 06Z SHOULD BE FOCUSED INTO
NORTH CENTRAL KANSAS.  INSTABILITY IS RATHER LIMITED
INITIALLY...HOWEVER AS THE NIGHT PROGRESSES AND MOISTURE IS DRAWN
NORTH...MUCAPE VALUES RISE INTO THE 1000-1500 J/KG RANGE ACROSS THE
SOUTH.  THIS COULD BRING A FEW STRONG...TO PERHAPS SEVERE STORMS
LATE TONIGHT ACROSS NORTH CENTRAL KANSAS...WITH THE PRIMARY CONCERN
BEING HAIL TO THE SIZE OF QUARTERS.

THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO
THURSDAY...THOUGH THE BETTER CHANCES DURING THE MORNING SHOULD
GRADUALLY SHIFT NORTH INTO PARTS OF CENTRAL NEBRASKA.  WINDS COULD
ALSO BE A CONCERN EARLY IN THE DAY WITH THE LATEST GFS NUMERICAL
GUIDANCE SUGGESTING WIND ADVISORY LEVEL SPEEDS IN WESTERN PORTIONS
OF THE FORECAST AREA.  THE NAM ALSO SHOWS BREEZY CONDITIONS...BUT IS
NOT AS STRONG AS THE GFS...AND THIS APPEARS TO STEM FROM DIFFERENCES
IN THEIR HANDLING OF THE SURFACE LOW POSITION.  THE GFS PLACES THE
LOW IN EASTERN COLORADO...WHILE THE NAM HAS IT IN SOUTHWEST KANSAS.
THE SREF/GEM AND ECMWF ARE MORE SUPPORTIVE OF THE NAM POSITION...SO
WILL FOLLOW THAT GO BREEZY/WINDY IN THE GRIDS...BUT NOT CARRY
ADVISORY LEVEL SPEEDS.

THE CONCERN BY THURSDAY AFTERNOON WILL SHIFT BACK TO THUNDERSTORMS.
THE DRYLINE APPEARS TO LINE UP JUST WEST AND SOUTH OF THE FORECAST
AREA BY MID AFTERNOON BEFORE MAKING A SURGE NORTH AND EAST BY LATE
AFTERNOON.  THIS HELPS BRING 0-1KM MLCAPE VALUES NEAR 1000 J/KG INTO
THE FAR SOUTH BY LATE AFTERNOON WITH PLENTY OF DEEP LAYER SHEAR FOR
A FEW SUPERCELLS.  0-1KM SHEAR VALUES INCREASE NEAR/JUST AHEAD OF
THE DRYLINE...AND WILL CONTINUE TO MENTION ALL OF THE SEVERE WEATHER
POSSIBILITIES INCLUDING LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES...THOUGH THE MAIN TORNADO THREAT SHOULD BE CONFINED TO OUR
NORTH CENTRAL KANSAS COUNTIES.

THE LOW LEVEL JET AGAIN DEVELOPS THURSDAY EVENING WITH H85 WARM AIR
ADVECTION / THETA-E ADVECTION ACROSS THE ENTIRE FORECAST AREA.
THIS WILL LEAD TO MORE THUNDERSTORM CHANCES THROUGH THE
NIGHT...THOUGH THE BETTER CHANCES MAY EVENTUALLY SHIFT NORTH AND
EAST OF THE FORECAST AREA AS THE LOW LEVEL JET TURNS SOUTHWESTERLY
AND THE AREA OF MORE ORGANIZED THETA-E ADVECTION EXITS.

LONG TERM...12Z FRIDAY THROUGH WEDNESDAY.  PRIMARY FORECAST
CONCERNS CONTINUE TO LIE WITH MULTIPLE PRECIPITATION
CHANCES...SEVERE WEATHER EARLY ON IN THE PERIOD...AND
TEMPERATURES.

LOOKING AT THE FRIDAY AND SATURDAY TIMEFRAME...CWA CONTINUES TO FEEL
THE EFFECT OF A UPPER LEVEL LOW PRESSURE SYSTEM SITUATED TO THE
NORTHWEST...WHICH REMAINS VERY SLOW TO MOVE DUE TO A RIDGE AXIS
EXTENDING FROM THE GULF UP INTO THE GREAT LAKES REGION BLOCKING THE
PATTERN.  MODELS HAVE COME INTO BETTER AGREEMENT /BUT SOME SLIGHT
DIFFERENCES DO REMAIN/ WITH THE UPPER LEVEL PATTERN AT THE START OF
THE PERIOD...SHOWING AT 12Z FRIDAY THE CENTER OF THE MAIN UPPER
LEVEL LOW PRESSURE SYSTEM OVER ERN WY...BUT STILL VARY SOME ON
WHETHER ITS CENTRAL/NRN PORTIONS OR IN THE SE CORNER.  A 80-90KT JET
CONTINUES TO STREAM INTO THE FROM THE SW...AND EXTENDING TO THE S/SW
OF THE MAIN LOW IS A SHORTWAVE TROUGH AXIS WHICH WILL SWING UP OUT
OF THE ROCKIES ONTO THE PLAINS THROUGH THE DAYTIME HOURS ON
FRIDAY...EVENTUALLY PROVIDING A SPARK FOR ANOTHER ROUND OF
THUNDERSTORM DEVELOPMENT LATER IN THE DAY AFTER SEEING A LULL IN
THE ACTIVITY.  AT THE SURFACE...LOW PRESSURE REMAINS NEAR THE CO/KS
BORDER...AND WHILE MODELS CONTINUE TO VARY ON THE PLACEMENT/STRENGTH
OF A SFC TROUGH AND WARM FRONT...THERE IS BETTER AGREEMENT REGARDING
THE DEVELOPMENT/EASTWARD SHIFT OF THE DRYLINE INTO WRN PORTIONS OF
THE CWA.  THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE LATER
AFTERNOON/EVENING HOURS AS THE TROUGH AXIS SHIFT IN...AND SEVERE
WEATHER CERTAINLY REMAINS A THREAT...WITH LOW AND DEEP LAYER SHEAR
REMAINING GOOD...AND INSTABILITY NOSING INTO THE CWA IS ACTUALLY
BETTER ACCORDING TO SOME MODEL OUTPUT.  ALONG WITH THE HAIL/WIND
THREAT...ISOLATED TORNADOES WILL ALSO BE A CONCERN WITH THE SFC
BOUNDARIES REMAINING IN CLOSE PROXIMITY...SO WILL INSERT A MENTION
IN THE HWO.  DURING THE OVERNIGHT HOURS FRIDAY/INTO SATURDAY
MORNING...THIS TROUGH AXIS CONTINUES TO SWING THROUGH THE
REGION...AND ALONG WITH INCREASING LIFT FROM A 40ISH KT
LLJ...EXPECTING ACTIVITY TO CONTINUE...ESPECIALLY ACROSS ROUGHLY THE
EASTERN HALF OF THE CWA.

GETTING INTO THE DAYTIME HOURS ON SATURDAY...SIMILAR TO FIRST THING
FRIDAY...WHILE THERE COULD BE SOME LINGERING ACTIVITY...AM EXPECTED
THE CWA TO SEE A BREAK IN THE ACTION FOR AT LEAST PART OF THE DAY.
AS FAR AS THE UPPER LEVEL PATTERN GOES...WHILE THE MAIN LOW ITSELF
HASNT MUCH A WHOLE HECK OF A LOT OF PROGRESS NORTH OR EAST...BUT IT
MAKES A BIT...AND IS EXPECTED TO BE OVER WRN PORTIONS OF SD.
CONFIDENCE IN THE FORECAST FOR SATURDAY IS LOWER...AS IT DEPENDS A
LOT ON WHAT HAPPENS THE NEXT COUPLE OF DAYS.  MODELS NOT IN TOO BAD
OF AGREEMENT SHOWING YET ANOTHER SHORTWAVE TROUGH AXIS SWINGING
AROUND THE BASE OF THE LOW...BRINGING ANOTHER CHANCE FOR
PRECIPITATION.  MAIN DIFFERENCES FOR SATURDAY IS THAT THE MAIN
LIFTING MECHANISM WILL BE A TOUCH FURTHER NORTH...AND THE PRIMARY
SFC FEATURES FURTHER EAST THAN ON FRIDAY.  FOR THIS REASONS
CONTINUED THE LOWER POPS...AND KEPT THEM CONFINED TO THE
NORTHEASTERN HALF OR SO OF THE CWA.  BUT BECAUSE OF THE FEATURES
REMAINING CLOSE TO THE CWA...CANT COMPLETELY RULE OUT CHANCES FOR
STRONG/SEVERE THUNDERSTORMS MAINLY ACROSS EASTERN AREAS...SO WILL
KEEP MENTION GOING IN THE HWO.  ANY ACTIVITY WHICH OCCURS SHOULD BE
BRIEF AS IT CONTINUES SHIFTING NORTHEAST...AND DECIDED TO KEEP THE
SATURDAY NIGHT TIMEFRAME DRY...CONSIDERING THE UNCERTAINTY OF
WHETHER ANYTHING WILL EVEN HAPPEN.

AM KEEPING THE SUNDAY/SUNDAY NIGHT TIMEFRAMES DRY AT THIS POINT WITH
THE CWA SITTING IN THE WAKE OF THIS LATEST SYSTEM...BUT THE ACTIVE
PATTERN LOOKS TO CONTINUE INTO EARLY/MID NEXT WEEK.  HAVE POPS
STARTING ON MONDAY AS LIFT BEGINNING TO INCREASE AS ENERGY
ASSOCIATED WITH THE NEXT UPPER LEVEL LOW PRESSURE SYSTEM DIGGING
ONTO THE WEST COAST AFFECTS THE PLAINS.  CONFIDENCE IN THIS
TIMEFRAME IS EVEN LOWER...AS SOME MORE NOTABLE DIFFERENCES ARISE
BETWEEN MODEL SOLUTIONS AS WE GET THROUGH MONDAY AND INTO TUESDAY.
TIMING LOOKS TO BE THE BIGGEST DIFFERENCE AT THIS POINT...BUT
LOCATION AND WHETHER THIS IS A CLOSED/OPEN SYSTEM ISNT FAR BEHIND.
BOTH THE ECMWF AND GFS SHOW THE CENTRAL/NORTHER PLAINS TAKING THE
BRUNT OF THIS SYSTEM...SO DID RAISE POPS INTO THE CHANCE CATEGORY
FOR TUES/TUESDAY NIGHT...BUT EXPECTED PLENTY OF ADJUSTMENTS WITH
THIS STILL IN THE DAY 6/7 PERIODS.

CONFIDENCE IN THE TEMPERATURE FORECAST THROUGH THE EXTENDED PERIOD
DEFINITELY NOT ON THE HIGH SIDE WITH ALL OF THE PRECIPITATION
CHANCES AND VARYING CLOUD COVER ACROSS THE CWA.  IN GENERAL AM
EXPECTING SUNDAY TO BE THE WARMEST DAY OVERALL WITH THE BEST CHANCE
OF BEING DRY AND SEEING SOME SUN WITH HIGHS EXPECTED IN THE
70S/LOWER 80S...BUT THINK THAT FRIDAY/SATURDAY WILL END UP FAIRLY
SIMILAR IN MANY AREAS.  THE COOLER TEMPERATURES ARE EXPECTED IN THE
MONDAY THROUGH WEDNESDAY TIMEFRAME /ESP TUES AND WED/ WITH THE
APPROACH/ARRIVAL OF THAT NEXT UPPER LEVEL LOW PRESSURE SYSTEM...WITH
HIGHS FALLING BACK INTO THE 60S FOR WEDNESDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 18, 2:24 PM CST, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
324 PM CDT WED MAY 18 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
191200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
324 PM CDT WED MAY 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE CHANCE FOR THUNDERSTORMS WILL INCREASE OVERNIGHT...WITH A FEW
SEVERE STORMS POSSIBLE ACROSS PARTS OF NORTH CENTRAL KANSAS. THE
MAIN SEVERE WEATHER THREAT WILL BE HAIL TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AN ISOLATED STRONG STORM COULD LINGER DURING THURSDAY
MORNING...PRODUCING HAIL TO THE SIZE OF NICKELS.

SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE DURING THE LATE
AFTERNOON AND EVENING HOURS THURSDAY...GENERALLY ALONG AND
SOUTH OF A LINE FROM YORK TO ELWOOD NEBRASKA. HAIL TO THE SIZE OF
QUARTERS AND THUNDERSTORM WIND GUSTS TO 60 MPH WILL BE THE PRIMARY
SEVERE WEATHER THREATS...THOUGH ISOLATED TORNADOES ARE ALSO
POSSIBLE ACROSS NORTH CENTRAL KANSAS.

SEVERE THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN FRIDAY AND
SATURDAY...PRIMARILY DURING THE AFTERNOON AND EVENING HOURS ALONG
AND EAST OF HIGHWAY 281. HAIL TO THE SIZE OF QUARTERS AND
THUNDERSTORM WIND GUSTS TO 60 MPH WOULD BE THE PRIMARY HAZARDS...AND
AN ISOLATED TORNADO CANNOT BE COMPLETELY RULED OUT ON FRIDAY.

FINALLY...THUNDERSTORM CHANCES WILL RETURN TO THE OUTLOOK AREA
MONDAY THROUGH WEDNESDAY.  TOO MUCH UNCERTAINTY EXISTS AT THIS TIME
TO PINPOINT DETAILS REGARDING THE THREAT FOR ANY SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NEEDED AFTER MIDNIGHT ACROSS NORTH
CENTRAL KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, May 19, 12:12 AM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
112 AM CDT THU MAY 19 2011

KSZ017-018-190645-
OSBORNE KS-ROOKS KS-
112 AM CDT THU MAY 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OSBORNE AND SOUTHEASTERN
ROOKS COUNTIES UNTIL 145 AM CDT...

AT 110 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PLAINVILLE TO CODELL
TO NATOMA...AND MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  NATOMA...
  WOODSTON...
  ALTON...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3925 9950 3956 9909 3956 9900 3946 9881
      3918 9870 3913 9885 3913 9930
TIME...MOT...LOC 0611Z 224DEG 35KT 3927 9931 3918 9916
          3913 9901

WESELY
Local storm report, May 19, 12:22 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
122 AM CDT THU MAY 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     HAIL             PLAINVILLE              39.23N 99.30W
05/19/2011  E0.50 INCH       ROOKS              KS   LAW ENFORCEMENT

&&

WESELY
Special weather statement, May 19, 12:37 AM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
137 AM CDT THU MAY 19 2011

KSZ018-190700-
OSBORNE KS-
137 AM CDT THU MAY 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR OSBORNE COUNTY UNTIL 200 AM
CDT...

AT 136 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ALTON TO 7 MILES
NORTHEAST OF LURAY...AND MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  ALTON...
  OSBORNE...
  PORTIS...
  DOWNS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3940 9905 3957 9904 3956 9849 3913 9850
      3913 9864
TIME...MOT...LOC 0637Z 208DEG 38KT 3945 9901 3920 9861

WESELY

The radar

The Grand Island radar (KUEX), 101 km away, was scanning. The volume nearest the first event began at 06:57 UTC.

Open the radar archive at this moment

Event by event

4 heavy rain, 3 hail, 2 flood, 1 tornado. Local standard time, as filed.

Hail, Osborne

When
May 19, 12:58 AM CST
Where
Osborne County, Osborne
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.430, -98.700

Heavy Rain, Mitchell

When
May 19, 6:00 AM CST to May 20, 6:00 AM CST
Where
Mitchell County, 9.9 mi SSW of Beloit
Reported by
Mesonet
Coordinates
39.338, -98.191

Storm total rainfall of 4.17 inches was reported by a CoCoRaHs observer.

Heavy Rain, Mitchell

When
May 19, 6:00 AM CST to May 20, 6:00 AM CST
Where
Mitchell County, 8.1 mi SSE of Beloit
Reported by
Mesonet
Coordinates
39.362, -98.062

Storm total rainfall of 3.17 inches was reported by a CoCoRaHs observer.

Heavy Rain, Mitchell

When
May 19, 6:00 AM CST to May 20, 6:00 AM CST
Where
Mitchell County, 4.6 mi SSW of Scottsville
Reported by
Mesonet
Coordinates
39.468, -97.983

Storm total rainfall of 3.10 inches was reported by a CoCoRaHs observer.

Hail, Osborne

When
May 19, 3:25 PM CST
Where
Osborne County, 8.5 mi ESE of Natoma
Measured
0.88 in hail
Reported by
Public
Coordinates
39.140, -98.870

Hail, Osborne

When
May 19, 3:30 PM CST
Where
Osborne County, 14 mi E of Natoma
Measured
1 in hail
Reported by
Public
Coordinates
39.180, -98.759

Tornado, Osborne

When
May 19, 7:30 PM CST to 7:31 PM CST
Where
Osborne County, 0.37 mi W of Natoma to 0.28 mi W of Natoma
Rating
EF0
Path length
0.12 mi
Path width
25 yd
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
39.179, -99.027

The path of this weak tornado affected two farmsteads. Damage reported included a few broken trees, mangled cattle panels, feed bunks overturned, a hay shed moved 100 yards from its original location, and hay bales moved. A garage had some tin ripped from the roof and a light pole was broken in the yard.

Flood, Smith

When
May 19, 10:00 PM CST to May 20, 11:00 AM CST
Where
Smith County, 2.3 mi NNE of Womer to 10.6 mi S of Claudell
Cause
Heavy Rain
Property damage
$15,000
Crop damage
$250,000
Reported by
Law Enforcement
Coordinates
40.003, -98.691

Storm total rainfall accumulations of 2 to 4 inches were reported across the area. Water covered a few county roads and lowland flooding was also reported.

Flood, Jewell

When
May 19, 10:00 PM CST to May 20, 11:00 AM CST
Where
Jewell County, 7.47 mi WNW of North Branch to 5.57 mi SSW of Dentonia
Cause
Heavy Rain
Property damage
$15,000
Crop damage
$250,000
Reported by
Law Enforcement
Coordinates
40.003, -98.504

Storm total rainfall accumulations of 2 to 4 inches were reported across the area. Water covered a few county roads and lowland flooding was also reported.

Heavy Rain, Smith

When
May 20, 4:22 AM CST
Where
Smith County, Lebanon
Reported by
Trained Spotter
Coordinates
39.820, -98.550

Storm total rainfall of 3.10 inches was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyThe tornado archive for Kansas, 2011Warnings in Kansas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306376, 318185, 318186, 318187, 306378, 306379, 317417, 317534, 317536, 306383.